ECG Pointers: TCA Overdose

Author: Lloyd Tannenbaum, MD (EM Resident Physician, San Antonio, TX) // Edited by:  Jamie Santistevan, MD (@jamie_rae_EMdoc – EM Physician, Presbyterian Hospital, Albuquerque, NM), Manpreet Singh, MD (@MPrizzleER – Assistant Professor of Emergency Medicine / Department of Emergency Medicine – Harbor-UCLA Medical Center) and Brit Long (@long_brit  – EM Attending Physician, San Antonio, TX)

Welcome to this edition of ECG Pointers, an emDOCs series designed to give you high yield tips about ECGs to keep your interpretation skills sharp. For a deeper dive on ECGs, we will include links to other great ECG FOAMed!


The Case:

It’s a busy morning shift and you get called into a patient’s room who is actively seizing.  On your way in, the nurse tells you that she has a history of pseudoseizures and warns you not to be fooled.  When you walk in the room, a tech hands you this ECG:

There is sinus tachycardia with a rate of about 110. The QRS duration is prolonged (140ms). There is a wide terminal R wave in lead aVR.

After glancing at the ECG, you look at your patient. She has recovered from her seizure and is sitting comfortably in bed.  Her mom says that she has just increased antidepressant, Amitriptyline.  When you ask to see the bottle, you realize it’s half empty and she had picked it up 5 days ago.  Your patient has been taking about 10 pills a day for the past 5 days!

What are some signs of TCA Overdose on the ECG?[1,2]

  1. Sinus Tachycardia – most frequent dysrhythmia
  2. Widening of the QRS complex
  3. Prolongation of the PR or QT interval
  4. Right bundle branch block
  5. Non-specific intraventricular conduction delay (IVCD)
  6. Brugada pattern
  7. Wide-complex tachycardia (not ventricular tachycardia)
  8. Ventricular tachycardia / fibrillation

What causes these signs? [3]

  • TCAs block the muscarinic (M1) receptors which causes tachycardia
  • TCAs block sodium channels which can cause seizures from blockade of sodium channels in the CNS and ventricular dysthymias from blockade of sodium channels in the heart

Note: Besides anti-muscarinic and sodium channel blockade, TCAs also have an anti-histamine, alpha-1 blockade, GABA-A receptor blockade, potassium channel blockade and amine reuptake inhibition pharmacological effects, which are important to know when treating very sick TCA overdoses.

How wide is too wide? [3]

A QRS duration >100ms is predictive of seizures and QRS >160ms is highly likely to experience a ventricular dysthymia.  The ECG from our patient had a QRS of 144!

What else can I see on the ECG? [3]

A terminal R-wave in AVR is often used to identify a TCA overdose, but what does it mean? Along with QRS prolongation, this finding is not specific to a TCA overdose; rather it is pathognomonic for a sodium channel blockade. You will see a wide R-wave in aVR that is greater than 3mm. This is caused by delayed right ventricular activation from interventricular conduction delays because the right bundle is more sensitive to blockade, causing rightward axis deviation. This produces a deep, slurred S-wave in leads I and AVL, and a large (>3mm) R-wave in lead aVR with a R:S ratio >0.7.

Image obtained from Life in the Fast Lane (https://lifeinthefastlane.com/ecg-library/basics/tca- overdose/)

Other drugs that may cause sodium channel blockade include antiarrhythmics (quinidine, procainamide, flecainide) local anesthetics (bupivicaine), antimalarials, propanolol, and carbamazepine.

What are some common TCAs?

  • Amitriptyline
  • Amoxapine
  • Desipramine (Norpramin)
  • Doxepin
  • Imipramine (Tofranil)
  • Nortriptyline (Pamelor)
  • Protriptyline (Vivactil)
  • Trimipramine (Surmontil)

Remember that although TCAs are most commonly used to treat depression, they are also prescribed for anxiety or pain disorders (i.e. neuropathic pain or fibromyalgia).

Now what do you do? [4]

Cardiac toxicity can develop quickly in TCA overdose, so obtaining an ECG early in the clinical course is key. If QRS widening >100ms exists, or in the presence of ventricular dysrhythmias, the patient needs immediate treatment. Give sodium bicarb to overcome the sodium channel blockade! You can give sodium bicarb boluses of 100mEq (1-2 mEq/kg) every 2-5 minutes until the QRS complex narrows. Once the QRS narrows, begin continuous IV infusion of sodium bicarb. You can be quick about making a bicarb drip by putting 3 amps of bicarb (150 meq) into a liter of D5W. Run at a rate of 250 mL/hr in adults.

Fun fact: The mechanism of action that sodium bicarb works to fix a TCA overdose is not completely known. Some studies show that the change in pH from the administration of bicarb is what reverses the toxicity, where as other studies show that it is the sodium overcoming a blockade.

Caveat Emptor: Giving sodium bicarb can cause HYPOkalemia, so watch the patient’s potassium closely!

Case resolution:

The patient was given 2 amps of sodium bicarb and the QRS narrowed right away. The patient was later admitted to the ICU where she made a full recovery.

What are the main ECG pointers for TCA overdose?

  • Cardiac toxicity can develop quickly in TCA overdose, so get an ECG early in the clinical course if suspecting the diagnosis
  • The pattern of ECG findings in TCA overdose includes: tachycardia, prolonged QRS duration, long QT interval, rightward axis deviation and wide R-wave in aVR
  • The wider the QRS complex, the higher risk of seizures (>100ms) and ventricular arrhythmias (>160ms)
  • Treatment is indicated for a QRS complex wider than 100ms and is with sodium bicarbonate

Gimme some more FOAMed:

  • emDOCs ToxCard reviewing TCA poisoning by our Tox Team.
  • Anna Pickens from EM in 5 covers this extensive topic in 5 minute.
  • Life in the Fast Lane has an excellent write up on TCA overdoses and ECG findings.
  • Smith’s ECG Blog has an awesome case of a TCA OD unmasking brugada syndrome.
  • emCrit crew discusses cyclic antidepressant overdose in podcast 98.
  • WikEM overview of TCA OD with a bullet review.
  • EM Cases bring you Crit Cases 1: Massive TCA OD and how to deal with these sick patients.
  • Core EM goes over this topic in fabulous review.

References

  1. Niemann, JT, Bessen, H, Rothstein, R, and Laks, M. Electrocardiographic Criteria for Tricyclic Antidepressant Cardiotoxicity. Am J Cardiol. 1986; 57: 1154-1159.
  2. Mehta, n, and Alexandrou, N. Tricyclic Antidepressant Overdose and Electrocardiographic Changes. J of Emergency Medicine. 2000. 18(4): 463-464.
  3. Burns, Edward. 13 Apr 2017. https://lifeinthefastlane.com/ecg-library/basics/tca-overdose/
  4. Bruccoleri, RE, Burns, MM. A Literature Review of the Use of Sodium Bicarbonate for the Treatment of QRS Widening. J Med Toxicol 2016 Mar; 12(1):121-129.

Leave a Reply

Your email address will not be published. Required fields are marked *